Antihypertensive therapy is associated with significant relative risk reductions in the incidence of heart failure, myocardial infarction, and stroke. However, a common adverse reaction to antihypertensive therapy is orthostatic hypotension, dehydration, and syncope. We propose that continued use of antihypertensive medications at the same dosage during the dry summer months in patients living in the Sonoran desert leads to an increase in syncopal episodes.
All hypertensive patients who were treated with medications and admitted with International Classification of Diseases, 9th Revision code diagnosis of syncope were included. They were defined as “cases” if they presented during the summer months (May to September 2012) and “controls” if they presented during the winter months (November 2012 to March 2013). The primary outcome measure was the presence of clinical dehydration. The statistical significance was determined using the 2-sided Fisher exact test.
A total of 496 patients with an International Classification of Diseases, 9th Revision code diagnosis of syncope were screened, and 179 patients were included in the final analysis. In patients taking antihypertensive medications, there were a significantly higher number of cases of syncope secondary to dehydration or orthostatic hypotension during the summer months (45%) compared with the winter months (26%) (P = .01). The incidence of syncope was significantly higher in older patients (63%) compared with younger individuals (37%) during the summer months.
The incidence of syncope increases during the summer months among people who reside in a dry desert climate and who are taking antihypertensive medications. On the basis of our findings, we describe an easily preventable condition that we define as the “Summer Syncope Syndrome.” We recommend judicious reduction of antihypertensive therapy in patients residing in a hot and dry climate, particularly during the summer months.
To read this article in full you will need to make a payment
Purchase one-time access:Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
One-time access price info
- For academic or personal research use, select 'Academic and Personal'
- For corporate R&D use, select 'Corporate R&D Professionals'
Subscribe:Subscribe to The American Journal of Medicine
Already a print subscriber? Claim online access
Already an online subscriber? Sign in
Register: Create an account
Institutional Access: Sign in to ScienceDirect
- Global burden of hypertension: analysis of worldwide data.Lancet. 2005; 365: 217-223
- US trends in prevalence, awareness, treatment, and control of hypertension, 1988-2008.JAMA. 2010; 303: 2043-2050
- Randomised double-blind comparison of placebo and active treatment for older patients with isolated systolic hypertension. The Systolic Hypertension in Europe (Syst-Eur) Trial Investigators.Lancet. 1997; 350: 757-764
- Syncope and near-syncope as a multifactorial problem in geriatric inpatients: Systemic hypotension is an underrated predictor for syncope exclusively.Adv Med Sci. 2011; 56: 352-360
- Quality-of-life, health service use, and costs associated with syncope.Prog Cardiovasc Dis. 2013; 55: 370-375
- Prescribing for the elderly patient: why do we need to exercise caution?.Br J Clin Pharmacol. 1998; 46: 531-533
- The elderly as a sensitive population in environmental exposures: making the case.Rev Environ Contam Toxicol. 2010; 207: 95-157
- Neurocardiogenic syncope and related disorders of orthostatic intolerance.Circulation. 2005; 111: 2997-3006
Published online: March 10, 2014
Conflict of Interest: None.
Authorship: All authors had access to the data and played a role in writing this manuscript.
© 2014 Elsevier Inc. Published by Elsevier Inc. All rights reserved.
ScienceDirectAccess this article on ScienceDirect
- Summer Syncope Syndrome: Spuriously Studied?The American Journal of MedicineVol. 127Issue 9
- PreviewGiven the health burden of syncope,1 the innovative efforts made by Huang et al2 in establishing the possible association between antihypertensive medications and summer syncopal episodes are to be congratulated. However, we believe that the authors have drawn spurious associations raising severe concerns on the validity of the findings.